Flash Flood, Jackson
- When
- August 5, 9:00 AM CST to 1:30 PM CST
- Where
- Jackson County, Moss Pt
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.463, -88.623 (the zone’s center; the record gives no point)
Heavy rainfall of 5 to 7 inches resulted in flooding, primarily in Moss Point. Flood waters entered 15 to 20 houses, several autos were flooded, and widespread flooding of streets and roadways occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Heavy rainfall of 5 to 7 inches resulted in flooding, primarily in Moss Point. Flood waters entered 15 to 20 houses, several autos were flooded, and widespread flooding of streets and roadways occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 5, 5:50 AM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 650 AM CDT MON AUG 5 2002 ...BERTHA DOWNGRADED... GREAT NEWS...THE SYSTEM IS BEING DOWNGRADED TO TROPICAL DEPRESSION. UPDATES TO ALL THE PRODUCTS WILL BE OUT SOON. WILL MAINTAIN THE FLASH FLOOD WATCH INTACT AS TROPICAL CONVERGENCE BANDING IS STILL PREVALENT IN THE GULF WATERS TO THE EAST OF OUR COAST. WILL STRIP ALL HEADLINES FROM PRODUCTS PERTAINING TO TROPICAL STORM WARNINGS. .NEW...SMALL CRAFT SHOULD REMAIN IN PORT MISSISSIPPI RIVER TO ATCHAFALAYA RIVER AND OUT 60NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS. LA...FLASH FLOOD WATCH LAZ037>040-050 TODAY. MS...FLASH FLOOD WATCH MSZ077-080>082 TODAY. 24
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-051600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 828 AM CDT MON AUG 5 2002 ...FLASH FLOOD WATCH IS IN EFFECT FOR THE MISSISSIPPI COASTAL COUNTIES...PEARL RIVER COUNTY AND ALL NORTHSHORE PARISHES EAST OF THE AMITE RIVER TODAY... .SYNOPSIS...TROPICAL DEPRESSION BERTHA WILL CONTINUE TO MOVE INLAND AND WEAKEN THROUGH TONIGHT. REFER TO THE LATEST ADVISORIES ISSUED BY THE TROPICAL PREDICTION CENTER. .FLOODING... TROPICAL RAINS AND EMBEDDED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FLOODING IN THE WATCH AREA. RAINFALL AMOUNTS GENERALLY BETWEEN 2 AND 4 INCHES ARE EXPECTED IN THE WATCH AREA WITH LOCALLY HIGHER AMOUNTS BETWEEN 4 AND 8 INCHES THROUGH THIS EVENING. THE AREA OF GREATEST THREAT WILL BE ALONG THE MISSISSIPPI GULF COAST. .THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS EMBEDDED WITHIN WIDESPREAD RAINFAL WILL BE CAPABLE OF PRODUCING WIND GUSTS 25 TO 35 MPH... OCCASIONAL LIGHTNING AND TORRENTIAL RAINFALL THIS AFTERNOON INTO TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED HOWEVER. .MARINE HAZARDS... SMALL CRAFT SHOULD REMAIN IN PORT THIS MORNING MAINLY EAST OF THE MISSISSIPPI RIVER AS CONDITIONS WILL BE SL0W TO IMPROVE THROUGHOUT THE DAY. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316235.